Michigan, 2021

Winter Weather in Michigan, November 25 to 26, 2021

November 25 to 26, 2021 · NWS MQT · 4 events in 4 counties and zones

Freezing rain and moderate lake effect snow impacted counties across west and north central Upper Michigan from the 25th into the 26th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Freezing rain and moderate lake effect snow impacted counties across west and north central Upper Michigan from the 25th into the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 24, 11:58 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Nov 24, 11:58 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1158 PM EST Wed Nov 24 2021

.SHORT TERM...(This evening through Thanksgiving Day)
Issued at 301 PM EST WED NOV 24 2021

Winds are already veering across the far western U.P. this
afternoon with the CAA lagging behind, still ensconced in MN.
However, have no doubts that it's coming, but before its full
arrival, there continues to appear to be a short window this
evening of the potential for (FZ)DZ and have mentioned as such.
This is due to an offset between the incoming cold air/low
dewpoint depressions and deeper atmospheric moisture, not
accompanied by a more saturated column until later. Once the
higher moisture content arrives tonight, notably within the
favored 850-700mb layer, no doubts on snow being the sole precip
type as LE takes control. NNW wind belt regions will be the areas
first to receive the snow showers, becoming increasingly NW
favored as Thanksgiving Day progresses.

The next forecast consideration is the amount of snow expected.
With fairly consistent run-to-run model guidance on QPF leading
into this forecast period, there is somewhat decent confidence in
what to anticipate. SLRs have also consistently been looking to
run well into the teens-to-1 across the U.P., leaning toward the
higher teen range with perhaps some 20:1s possible. By midday
tomorrow, -15 to -16 Celsius is expected across the Great Lake of
Superior, yielding high delta Ts (LS temps are reported via GLERL
to be around 44 Fahrenheit). If utilizing APX's LES parameter, am
calculating ranges well exceeding 2.0. So, LES isn't the question
but rather how much; the SLR to QPF calculations are showing
amounts to remain below advisory criteria, but if the models turn
out to be having a challenging time with the QPF amounts, then
trend monitoring will become crucial over the next 12 to 18 hours.
Regardless, expect a few inches in the aforementioned favored wind
belt regions, with an inch or two elsewhere (except the south-
central where less to no accumulations are expected). The other
safety item to consider will be the blowing snow potential,
especially near and along the LS shoreline tomorrow from Marquette
County eastward.

Not exactly a true diurnal temp curve will occur over the next 24
hours as temps steadily decline throughout the night and barely
rebound for the west half to two-thirds on Thanksgiving Day. Lows
tonight will range from the low 20s in the west (moderated by
expected cloud cover) to the low 30s in the east. A similar setup
for highs tomorrow, with warmest temps in the east likely
occurring early in the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM EST WED NOV 24 2021

GEFS spaghetti plot of the 500mb heights suggest good agreement in
the overall pattern across the region through the weekend and into
early next week. With that said though, developing northwest flow
aloft does introduce some differences in passing shortwaves among
the ensemble and deterministic suites. Overall though, guidance
paints a picture of lake effect snow chances Thanksgiving night,
followed by a mostly dry start to the weekend, but from there
confidence is low.

While folks are fighting a turkey coma, a ridge building into the
region will continue the downward trend of lake effect snow showers
across the north wind snow belts. By 0z Friday, shower activity in
the west should have ended with activity in the east soon following.
Any accumulations should be light, maybe an inch or two, owing to
inversion heights topping out near 5k ft and an inverted V sounding
indicative of a healthy dose of dry air that'll need to be overcome
near the surface. Expecting a chilly night, especially in the west
half where PWATs near 0.10 inches combined with recent snowfall will
promote a good bit of radiational cooling. Widespread teens are
expected in the west half with near 20F in the east half and by the
lakeshores. Some areas in the west could dip into the single digits,
particularly the traditional colder spots.

With the surface ridge overhead Friday and Saturday with northwest
flow aloft, we'll see temps warm aloft some as the axis of warmer
low/mid-levels shifts closer to the region. High clouds and the slow
progression of this Friday will limit much warming at the surface
though, and daytime highs look only to top out in the upper 20s to
near 30F. By Saturday we should see most areas climb into the low
30s.

Late Saturday, a shortwave is progged to drive southeast into the
region. Split flow looks to develop, with the southern stream
supporting a surface low developing somewhere between Iowa and
central Wisconsin. There are some differences in the placement of
this low among the deterministic guidance, but the main focus is the
amplifying shortwave in the northern stream digging southeast into
the Upper Great Lakes. Guidance suggests a surface cold front will
move through on Sunday, followed by a second surface low developing
just downstream along the boundary. This scenario suggests an
opportunity for some light system snow early Sunday into Sunday
morning with a brief window afterwards for some lake effect in the
northwest wind belts before the next ridge builds in late Sunday.

From there, guidance continues to suggest persistent northwest flow
aloft through a majority of next week; however, there are noticeable
timing differences in shortwaves within that flow among the
guidance. Depending on their track, there could be a mix of warmer
days followed by colder punches and lake effect behind any shortwave
dropping southeast through the region next week.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1158 PM EST WED NOV 24 2021

In the wake of a cold front that has moved se of the terminals,
upslope nnw winds, increasing low-level moisture and cooling air
mass have resulted in pcpn developing off Lake Superior. Initially,
with temps falling blo freezing, expect some -fzdz at IWD/CMX and
-dz becoming -fzdz at SAW. Then, with increasingly colder air
arriving overnight, -fzdz will switch to lake effect -shsn from w to
e, but probably not occurring at SAW until closer to daybreak. Lake
effect -shsn will then continue Thu, but ending at IWD early aftn
and at CMX/SAW later in the aftn. All terminals should see
prevailing IFR conditions overnight, potentially as low as LIFR at
SAW. Improvement to MVFR will occur at all terminals during the
morning. There may be enough advection of drier air on Thu for MVFR
cigs to scatter out to VFR at IWD late aftn or evening, and perhaps
at SAW during the evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 345 PM EST WED NOV 24 2021

Some northerly gale-force gusts to 35 knots will be possible
tonight for the central and eastern parts of the lake. A few
northerly gale-force gusts to 35 knots may be possible over the
east half of the lake on Thanksgiving. Additionally, light to
areas of moderate freezing spray will be possible tomorrow into
tomorrow night.

The next time periods to watch for wind gusts approaching 30 knots
will be late this weekend and again mid-week next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...JP
AVIATION...Rolfson
MARINE...lg
Hazardous weather outlook, Nov 24, 10:05 PM EST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
1005 PM EST Wed Nov 24 2021

MIZ001>007-009>014-084-085-251300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
1005 PM EST Wed Nov 24 2021 /905 PM CST Wed Nov 24 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Rest of Tonight

A mix of drizzle, freezing drizzle, and light snow tonight could
result in slippery travel conditions across western and north
central Upper Michigan and Thanksgiving morning. The mixed
precipitation is expected to switch over to all snow by early
morning in the north-northwest wind lake effect snow belts.

Waves building to 8 to 11 feet from Ontonagon to Copper Harbor and
from Big Bay to Grand Marais could cause minor beach erosion overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lake effect snow showers will gradually end in the west during
the morning hours of Thanksgiving and continue east of Marquette
through the day in the northwest wind lake effect snow belts.
Within these snow showers, some blowing snow will be possible
that may quickly reduce visibilities.

Large waves of 8 to 11 feet may result in some minor beach erosion
Thursday from Big Bay to Grand Marais.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of snow accumulations,
lakeshore flooding and/or beach erosion to the National Weather
Service in Marquette. The public may also submit reports on our
webpage, Facebook page, or on Twitter using #906wx.

LSZ162-240>251-263>267-251300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
1005 PM EST Wed Nov 24 2021 /905 PM CST Wed Nov 24 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Rest of Tonight

Some northerly gale force gusts to 35 knots will be possible
tonight for the central and eastern parts of Lake Superior. See
the latest open lake forecast for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few northerly gale-force gusts to 35 knots may be possible
on Thanksgiving over the east half of Lake Superior. See the
latest open lake forecast for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-251300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
1005 PM EST Wed Nov 24 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Rest of Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of stronger winds is expected Thanksgiving. Some
gale force gusts to 35 knots will be possible. See the latest
Nearshore Marine Forecast for additional information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Northern Houghton

When
November 25, 3:00 AM EST to 10:00 AM EST
Where
Northern Houghton forecast zone
Reported by
911 Call Center
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Dispatch calls reported that Quincy Hill was very icy due to freezing drizzle. Salt trucks were sliding and going sideways. All sideroads in the area were glazed over with a thin sheet of ice.

Winter Weather, Marquette

When
November 25, 3:00 AM EST to November 26, 8:00 AM EST
Where
Marquette forecast zone
Reported by
CoCoRaHS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Numerous customers at Koski Corners reported difficult driving conditions due to freezing drizzle on the morning of the 25th with semi trucks pulled over. A spotter in Carlshend measured 6.9 inches of lake effect snow for the 24-hour period ending on the morning of the 26th.

Winter Weather, Baraga

When
November 25, 3:00 AM EST to 10:00 AM EST
Where
Baraga forecast zone
Reported by
Law Enforcement
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

A Baraga County Road Commission truck slid off of Highway US-41 and into the ditch on Alberta Hill while applying treatment to the road due to icy conditions from freezing drizzle.

Winter Weather, Gogebic

When
November 25, 3:00 AM CST to 9:00 PM CST
Where
Gogebic forecast zone
Reported by
Public
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a public report of 5.3 inches of lake effect snowfall in approximately 18 hours at Ironwood.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991543, 991544, 991545, 991547.